An 11-year-old boy was brought by his mother with complaints of blurring of vision in his left eye (LE) for 1 day. There was no history of floaters, trauma, or systemic complaints such as fever. On examination, the best corrected visual acuity in the right eye (RE) was 6/6, and LE was 6/12 with normal anterior segments. RE fundus and optical coherence tomography (OCT) were within normal limits [Fig. 1a and c]. Fundus examination of the LE showed a yellowish, irregular, vitelliform-like lesion at the fovea with a normal optic disc and peripheral retina [Fig. 1b]. OCT of LE revealed disruption and hyper-reflectivity of the outer retinal layers with focal irregularity of the retinal pigment epithelium [Fig. 1d]. The child, on probing, gave a history of playing with a toy laser with his brother the previous day, which turned out to be a 532 nm green [Fig. 2a]. The patient was put on a 1-week course of oral steroids. By 1 week, the yellowish lesion at the fovea had disappeared [Fig. 2b]. However, OCT showed foveal thinning with disruption of outer retinal layers with irregularity of the pigment epithelium [Fig. 2c].Figure 1: Fundus photo and optical coherence tomography (OCT) of the right eye, which were within normal limits (a and c). Fundus photo of the left eye showing a yellowish, irregular, vitelliform-like lesion at the fovea (b). OCT of the left eye revealed disruption of the outer retinal layers and focal irregularity of the retinal pigment epithelium. Hyper-reflectivity was noted, involving the outer nuclear and outer plexiform layers (d)Figure 2: The toy laser used by the child, which had a label mentioning the wavelength to be a 532 nm green laser (a). Green laser emitted from the toy laser (inset). One week later, there was a disappearance of yellowish lesion at the fovea with broadening of foveal reflex (b). OCT showed foveal thinning with disruption of outer retinal layers with irregularity of the pigment epithelium (c)Discussion Maculopathy due to toy laser exposure is increasingly common due to their easy accessibility.[1] The Food and Drug Administration (FDA) has formulated safety standards and limits the energy output of hand-held laser pointers to 5 milliwatts (mW).[2] However, eye and skin injuries still occur with accidental use of devices with questionable safety specifications or by failing to observe the safety warnings mentioned on these high-powered laser devices. Most cases affect children, with signs ranging from a mild interdigitation zone disruption to severe hyper-reflective material in the inner retinal layers with significant visual loss.[3] In the acute setting, patients present with ‘vitelliform-like’ maculopathy with reduced vision. Unregulated lasers at public events have also been reported to result in outbreaks of macular subhyaloid hemorrhage.[4] Although most of them show improvement in visual acuity over time with observation, some have the risk of expansion of retinal atrophy and development of choroidal neovascular membranes, hence the need for long-term follow-up.[3] The retinal edema seen with photic injury usually resolves on its own; however, steroids may be of benefit in the acute stage by their anti-inflammatory properties.[5] Our case highlights the need for accurate history-taking, public awareness, and strict government regulations on laser toy production and sales for the prevention of such incidents. Authors contributions The following authors were responsible for drafting of the text, sourcing and editing of clinical images, investigation results and critical revision for important intellectual content: Dr. Shreyas Temkar: Clinical care, drafting of the text, critical revision. Dr. Kaviyapriya Natarajan, Dr. Amit Kumar Deb, Dr. Vinduja Vijayan, Dr. Lydia Wetsholou Therieh - Clinical care, data collection, sourcing and editing of clinical images and investigation results. Declaration of patient consent The authors certify that they have obtained all appropriate patient consent forms. In the form, patient have given his consent for his images and other clinical information to be reported in the journal. The patient understand that their names and initials will not be published and due effort will be made to conceal their identity, but anonymity can not be guaranteed. Financial support and sponsorship: Nil. Conflicts of interest: There are no conflicts of interest.
No takes yet. Share an insight, caveat, or question.
Natarajan et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: